Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 19.09.2010
From: Alex

Subject: In need of some positivity please...

Hi - I'm new here asI don't normally post on forums like this but I'm really hoping to get some advice/support from here.

I'm a 35 year old man and have been diagnosed with Peripheral Spondylitis. Things started about 5 years ago with my left wrist and have continued to develop since then.
For the last three years I've been regularly using Diclofenac 75mg staggered release capsules twice a day which have enabled me to do most things without too much pain or stifness.
My doctor has tried me on various other treatments more suited as a long-term solution including Prednisolone(?) and Sulfasalazine. Unfortunately neither of these had any effect, (other than the Sulf making me very ill!)
He recently recommended that I try Methotrexate and so I have had the blood tests & Xrays prior to starting.
However the results of my blood test have come back stating that something is abnormally high in my liver and so can't start. He thinks it could be the Diclofenac which has caused this, (as I'm not a big drinker), and has told me to come off of it for 2 weeks.
I'm now just 4 days into this 2 weeks and I've never felt worse. I've got pains in areas that I didn't realise were affected across my whole body. I've also got very little strength in either hand/wrist, for example I can't pick up a quarter full kettle and pour it and I can't put my hand into my jeans pocket without a lot of pain. (The X-rays have shown that the some of the bones have become damaged too although I've only briefly seen a written report, no pics).
I don't really know what to do now. I know Diclofenac is not a long-term solution and I've probably been on it for way too long. However when I was using it i could pick up my children, play football and go mountain biking. (right up to the day I stopped taking it). I definitley can't do the latter 2 of these now and am struggling with the first.
To be honest I don't really know what answers I'm looking for here, maybe just some glimmer of hope because I feel really bad right now. I'm sure there are plenty of people on here who are far worse off than me.
Is it just a matter of manning up and getting on with the next week or so and hoping that the blood results come back ok this time? Or are there any other alternatives that can see me through both the short-term and long-term?
reply | back to forum

Date: 19.09.2010
From: Jake

Subject: Re: In need of some positivity please...

HI Alex
I am pretty much in the same boat, just 3 years older, Dicoflenac was killing me i had intense stomach pains so my rhummy just took me of it and put me on Arcoxia which for me works miles better.
it really takes most of the pain away.
i am just in the 2nd week of mtx so having a bit of a rough patch, feeling sick most of the time.
good luck anyway, i am sure somebody more knowledgeable will advise shortly.
reply | back to forum

Date: 20.09.2010
From: Angela

Subject: Re: In need of some positivity please...

Hi Alex, I do feel for you. I got RA over 2 years ago now, and in the beginning I remember feeling just like you.
I wonder if a steroid injection would be possible while you get through this bad time of getting settling meds?
Also I think you may need to be a bit kinder to yourself just now, and forget the sport side it will come back if you feel so positive I am sure.
I hopethis helps I know it is hard to get your head around being unable to do stuff after being so active, but if you adapt you will get through this.
Also I used wheat bags around various parts of my body for heat that comforted if nothing else,try to get rid of any stress,you can do without.Slow down in other words and let your body settle down/
reply | back to forum

Date: 20.09.2010
From: Lynn B

Subject: Re: In need of some positivity please...

Hi Alex I agree with Angela I realy do think you need a steroid injection while you are waiting. It realy will help with the pain and inflamation , and you do need to take things easy untill you have your meds under control.
reply | back to forum

Date: 20.09.2010
From: Alex

Subject: Re: In need of some positivity please...

Thanks for the replies. I'm feeling somewhat better (at least mentally), today! Probably being at work helps and keeps me active which generally improves things by the afternoon.

I'm seeing my GP on Thursday but I know he wants to to try another week off of the Diclofenac to see if the Liver levels reduce.
I have aksed him about a steroid injection but he seemed reluctant, even though they have helped before in other areas.
In terms of Arcoxia I'm happy to try anything that helps but a quick google shows that it still can have a negative effect on the liver. Are there any NSAIDs that don't have this undesired effect? My GP doesn't seem to be aware of any! I can live with the stomach problems as they are fairly minor (atm) compared to the pain from the arthritis.

Thanks again - any other advice much appreciated.
reply | back to forum

Date: 21.09.2010
From: Lynn B

Subject: Re: In need of some positivity please...

Alex are you taking any gastro resistant tablets, to protect your stomach from meds. like Lansoprazole, omeprazole, because your stomach can be an issue later, they protect you from stomach bleeds and ulcers. Especialy if you have been taking anti inflams.
reply | back to forum

Date: 07.10.2010
From: Tom H

Subject: Re: In need of some positivity please...

Hi Alex, I'm a year older than you but in a similar boat, I'm waitng for my live enzyme results to go down before starting MTX, the problem is they just seem to stall at about 85 (were 240, 4 weeks ago but after a boozy holiday granted), haven't drunk for 3 weeks, very frustrating. On zero meds and in alot of pain, think we just have to man it out mate, patience and positivity is key in fighting this disease.
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

5+5=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board